ISMP Recommendation: Return CEREBYX Until Package Labeling Revised
Problem: FDA recently received notification of a 6-year-old who died when administered 3,000 mg instead of 300 mg of CEREBYX (fosphenytoin). The child was admitted to emergency room with a head injury (fracture right temporal bone with small subdural hematoma) resulting from a fall. When the child developed seizures, a loading dose of Cerebyx 15 mg PE (phenytoin equivalent)/kg IV was ordered. At 20 kg, the child's dose was calculated as 300 mg PE. After administering the drug, the child experienced a cardiac arrest. After unsuccessful resuscitation, it was discovered that 3,000 mg PE of Cerebyx had been given in error.
This is one of several serious Cerebyx medication errors, including at least three patient deaths from massive overdoses, reported by us since 1996. Problems have been attributed to practitioners confusing the PE designation as well as the total vial content. The concentration is listed on the vial's main label panel as "50 mg PE/mL." However, the container volume (2 mL or 10 mL) is listed away from this statement and may not be recognized. Some practitioners have erroneously assumed that only 50 mg PE are present in the entire vial. An earlier version of the label was revised to correct the omission of the "PE" designation where the concentration was expressed. However, the label still does not express total vial contents, in mg, as a single statement on the label.
Safe Practice Recommendation
If Cerebyx is used at your practice site, reconsider the need for it in light of generic forms of safely labeled phenytoin injection. If its use can be eliminated or suspended, return vials of Cerebyx to your distributor until the package labeling is revised. When the product must be used, special precautions should be implemented. Consider storage and preparation only in the pharmacy. If vials must leave the pharmacy, apply special auxiliary labeling that clearly lists total vial contents (e.g. 100 mg/2 mL). Additionally, stock only the 100 mg PE/2 mL vials. Erroneous label interpretation would require numerous vials which may alert practitioners that an error has been made.
Lesson Not Yet Learned: Lack of information is not the problem; lack of comprehensive action to maximize safety is. Effective error prevention efforts require action on information learned about adverse experiences at other practice sites. While Cerebyx issues have been mentioned many times in this and other publications, appropriate action to prevent errors has not been taken at many hospitals. Pharmacy managers must provide leadership in the effort to reduce errors by placing important issues raised in the ISMP Medication Safety Alert! and other publications on appropriate committee agendas. In too many cases, hospitals that use Cerebyx can't envision making an error similar to the one described above. But it can happen at your site.
Pharmaceutical companies should also learn from these tragic errors. ISMP has made numerous contacts with Parke-Davis management and regulatory staff about Cerebyx medication errors over the past three years. It should not require reports of multiple patient deaths or serious injury before action is taken. We are encouraged that so many have taken the time to send reports of incidents with Cerebyx. We thank you, because your action allows regulatory authorities to properly assess the serious nature of the issues we've raised. Although effective action should not take so long, we are encouraged by FDA's newly established Office of Post-marketing Drug Risk Assessment (OPDRA) which promises to get involved early if serious product-related errors are recognized soon after launch.